Chronic heroin use will produce physical ailments, deteriorating an addict’s health rapidly. It also causes significant distress such as occupational issues, relationship issues and educational issues. The addict will appear to be “on a nod”, sleeping or dozing off at inappropriate times which can be frustrating for those around him or her. Heroin addiction is extremely difficult to stop and there is currently a crossover between heroin addiction and addiction to opiate painkillers. Withdrawal symptoms can make an addict violently sick.
Heroin use will depress breathing, cause vomiting, produce itching, make extremities feel heavy and cloud mental functions. Withdrawal can begin as early as a few hours and generally 24-48 hours after an addict’s last use. Withdrawal symptoms are based upon frequency, duration and quantity of use.
|Physical Withdrawal Symptoms||Psychological Withdrawal Symptoms|
The repercussions of heroin use extend far beyond the health of an individual user. Serious medical, social, and economic consequences associated with heroin use also impact the immediate family and larger community.
It is essential that an addict enter inpatient medical detox in order to be monitored during withdrawal and receive extra help from doctors and nurses. Medications will be used in medical detox to ensure that the addict is as comfortable as possible during the withdrawal process. Cravings, insomnia and irritability can be unbearable; however, the addict will have 24/7 support in the comfort of an inpatient rehab facility.
After detox is complete, the addict should continue with inpatient drug rehab to assist with the possible post-acute withdrawal symptoms (PAWS) that may be present. PAWS, psychological withdrawal symptoms, can take up to several weeks to begin to dissipate. The rehab component of addiction treatment will educate the addict on how to remain sober, resolve underlying issues related to heroin addiction and address mood issues if present.